MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0204
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the aneurysm using the microcatheter and attempted to detach the smart coil using the handle.The physician verified that the black alignment marker on the pusher assembly was separated and proceeded to pull the pusher assembly out under fluoroscopy.However, the handle failed to detach smart coil, and the smart coil came back with the pusher assembly.The physician then attempted to position the smart coil back into the aneurysm but was not successful.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 0.2 cm from the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 26.0, 47.0, 71.0 cm and 117.0 cm from the proximal end.The pull wire was within the capture feature of the pusher assembly distal detachment tip (ddt) and the embolization coil was intact with the pusher assembly.The embolization coil had offset coil winds along its length.Conclusions: evaluation of the returned smart coil revealed that the pet lock was separated at the proximal end of the pusher assembly, the pull wire was within its capture feature of the ddt, and the embolization coil was intact with the pusher assembly.If the handle used in the procedure is not properly seated on the pusher assembly prior to actuation, the pet lock may not separate far enough to retract the pull wire from the ddt and the embolization coil may not be detached from the pusher assembly.During functional testing, a demonstration handle was able to detach the returned smart coil without an issue.Further evaluation of the device revealed kinks on the pusher assembly and offset coil winds along the length of the embolization coil.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10348550
Report Number3005168196-2020-01067
Device Sequence Number2624419
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public00814548015286
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2025
Device Model Number400SMTXSFT0204
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF95640
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer08/21/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date09/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005